Alert archive / New York / Gale Warnings in 2017
Gale Warning 2, NWS New York, NY
NWS New York, NY issued this gale warning at Jan 10, 2017, 3:30 AM EST. It took effect at Jan 10, 2017, 6:00 PM EST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 3:30 AM EST (08:30 UTC)
- In effect from
- Jan 10, 2017, 6:00 PM EST
- Expired
- Jan 10, 2017, 8:02 PM EST
- In force
- 2 hr
- Issued by
- NWS New York, NY
The text
As transmitted.
947 WHUS71 KOKX 100830 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 330 AM EST TUE JAN 10 2017 ...STRONG SOUTHERLIES DEVELOPING THIS AFTERNOON AND TONIGHT... ANZ350-353-355-102100- /O.EXT.KOKX.SC.Y.0007.170110T1700Z-170110T2300Z/ /O.NEW.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 330 AM EST TUE JAN 10 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY. * WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT. GUSTS UP TO 45 KT TONIGHT. SEAS 5 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ330-335-338-340-345-102100- /O.NEW.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- 330 AM EST TUE JAN 10 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY. * WINDS...SOUTH WINDS 20 TO 25 KT WITH GUSTS UP TO 40 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JMC
3 follow-up statements
393 WHUS71 KOKX 101738 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1238 PM EST TUE JAN 10 2017 ...STRONG SOUTHERLIES DEVELOPING TONIGHT... ANZ350-353-355-110145- /O.CAN.KOKX.SC.Y.0007.000000T0000Z-170110T2300Z/ /O.CON.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1238 PM EST TUE JAN 10 2017 ...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE SMALL CRAFT ADVISORY. * WINDS AND SEAS...SOUTH WINDS 15 TO 25 KT WITH GUSTS UP TO 45 KT. SEAS 5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ330-335-338-340-345-110145- /O.CON.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- 1238 PM EST TUE JAN 10 2017 ...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... * WINDS...SOUTH 10 TO 20 KT WITH GUSTS UP TO 40 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
624 WHUS71 KOKX 102025 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 325 PM EST TUE JAN 10 2017 ...STRONG SOUTHERLY WINDS DEVELOPING TONIGHT... ANZ330-335-338-340-345-111000- /O.CAN.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ /O.NEW.KOKX.SC.Y.0008.170110T2300Z-170111T1400Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- 325 PM EST TUE JAN 10 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST WEDNESDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...SOUTH 10 TO 20 KT WITH GUSTS UP TO 30 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ350-353-355-111000- /O.CON.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 325 PM EST TUE JAN 10 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY... * WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT. SEAS 6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
123 WHUS71 KOKX 110102 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 802 PM EST TUE JAN 10 2017 ...ROUGH CONDITIONS TONIGHT INTO WEDNESDAY... ANZ350-353-355-111000- /O.CAN.KOKX.GL.W.0002.000000T0000Z-170111T1100Z/ /O.NEW.KOKX.GL.W.0003.170111T0500Z-170111T1100Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 802 PM EST TUE JAN 10 2017 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST WEDNESDAY. * WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT. SEAS 6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ330-335-338-340-345-111000- /O.CAN.KOKX.SC.Y.0008.000000T0000Z-170111T1400Z/ /O.NEW.KOKX.SC.Y.0009.170111T0500Z-170111T1400Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- 802 PM EST TUE JAN 10 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST WEDNESDAY. * WINDS...SOUTH 10 TO 20 KT WITH GUSTS UP TO 30 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Jan 10, 1:12 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 10, 1:12 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
112 AM EST Tue Jan 10 2017
.SYNOPSIS...
High pressure will move to the east tonight. Low pressure will
then pass well to the north and west from Tuesday afternoon into
Wednesday, dragging a cold front across on Wednesday. Unsettled
weather is expected late in the week and through the weekend as a
series of low pressure systems move across.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Strong radiational cooling under partly cloudy to mostly clear
skies, light winds away from the metro areas and the immediate
coastline, and fresh snow pack allowed temperatures to drop off to
the single digits well inland and across central/eastern Long
Island, and to near zero at FOK. Temps should remain nearly steady
or slowly increase overnight as clouds increase and warm
advection sets in ahead of approaching low pressure.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Low pressure tracking north of the Great Lakes will result in
increasing southwesterly flow during the day on Tuesday. This will
correspond to increasing temperatures and moisture through the
day, with precipitation breaking out in the afternoon.
Temperatures will initially be cold enough for precipitation to
start as snow or as a rain snow mix north and west of the city,
before transitioning to all rain in the early morning hours. While
a brief period of freezing rain is possible at the start, appears
that the entire column warms at the same time, mitigating the
threat for a prolonged period of freezing precipitation. The best
chance for snow is across Orange County where the cold air will
remain in place the longest. Elsewhere, all rain is anticipated
outside of a few wet snowflakes at the start.
Rain will then continue into the first part of Wednesday morning
as the cold front moves across the area before conditions dry out
in the afternoon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Unsettled weather with multiple fast moving systems expected to
impact the area through this time period.
Initially Wednesday evening, dry weather will quickly give way to
warm front, and warm air advection precipitation later Wednesday
night into early Thursday. Plenty of warm air will be in place, so
do not anticipate any ptype issues, plain rain. Will cap pops at
high chance for now, but confidence in a low QPF event is growing.
Once the warm front and associated lift moves northward, conditions
likely remain rather dry during the day Thursday. A wave of low
pressure passes well to the north Thursday night, and strengthening
high pressure, thanks to confluence aloft, will push a cold front
through late Thursday night into early Friday per GFS, ECMWF and
Canadian. Timing differences though are noted in global models.
Do not see a lot of precip with the front as dry air remains in
place, and lift appears to be weak. This polar high builds to the
north Friday night and Saturday.
As the day progresses Saturday, looks like precip develops to
the west and approaches the area as warm air rides over a frontal
boundary. This could pose wintry precip issues, possible snow
initially as cold air remains in place per latest GFS and ECMWF. A
passing wave of low pressure tracks south and east Saturday night
into Sunday, then more precip should approach Sunday night into
Monday as upstream trough begins to move eastward. Assuming an
increase in warm air aloft, this round of precip could be icy, with
freezing rain a possibility for portions of the area until sfc temps
warm during the day Monday.
Mild temperatures Wednesday night and Thursday will return to either
near normal, or below normal behind the cold front late Friday,
Friday night and Saturday. Near normal to slightly above normal
readings are expected Sunday and Monday as warm air moves back
northward.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
High pressure moves offshore this morning with low pressure
passing north and west this afternoon into Wednesday.
VFR. The chance for MVFR increases across all terminals this afternoon
and IFR will be possible north and east of the city terminals.
Precipitation moves in from the west late today, in the form of
mainly snow for interior and mainly rain for the coast.
SW winds 10-15 kt through much of the period except for more inland
terminals where SW winds will be mostly below 10 kt.
Amendments are possible Tuesday to refine the timing of MVFR/IFR as
well as any precipitation. These conditions could arrive sooner
than forecast.
Refer to www.weather.gov/zny for compression forecast for Tuesday
and Wednesday, as winds aloft are forecast to strengthen from the
southwest.
.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late Tuesday Night-Wednesday...MVFR/IFR likely in wintry mix
inland and rain at the coast into Wed morning. /MVFR/IFR conds
could hold through Wednesday. SW gusts around 20-25 kt. LLWS with
SW winds at 40-50 kt at FL020 into early Wednesday.
.Thursday-Friday...MVFR/IFR possible in rain. SW flow.
.Saturday...VFR conditions, then MVFR/IFR conds possible in snow
inland and wintry mix for the coast Sat Night. NE-E flow.
&&
.MARINE...
Winds will increase during the day on Tuesday as southwest flow
increases ahead of an approaching area of low pressure. A Small
Craft Advisory has been issued beginning Tuesday afternoon as seas
increase to 5 feet and winds gust to around 30 kts overnight
Tuesday into Wednesday morning. While gusts will diminish
Wednesday morning, seas will remain elevated through the day on
Wednesday.
South to southwest winds are expected across the area waters
Wednesday night and Thursday as a warm front moves through, then
a cold front approaches.
Winds turn to the north Friday as the cold front moves through and
high pressure builds.
Across the non-ocean waters, generally expect sub SCA conditions
late this week into the weekend, although winds may gust at times.
Ocean seas may remain at or just under 5 ft for much of the period
due to the southwesterly winds, and gusty northerly winds late in
the week behind the front. Wave Watch III and near shore wave
prediction system were in reasonable agreement through the period.
&&
.HYDROLOGY...
No significant hydrologic impacts are forecast this week.
Ice will gradually develop in small shallow streams, brooks and
bays through tonight with widespread sub freezing temperatures.
The next chance for precipitation is forecast late Tuesday into
Wednesday with around 1/2 inch liquid equivalent precipitation
forecast.
No hydrologic concerns are anticipated late this week and this
weekend.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from noon today to 6 PM EST Wednesday for
ANZ350-353-355.
&&
SYNOPSIS...FEB/MET/PW
NEAR TERM...FEB/Goodman/MET
SHORT TERM...FEB/MET
LONG TERM...PW
AVIATION...JM
MARINE...FEB/MET/PW
HYDROLOGY...FEB/MET/PWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:25 PM EST | Small Craft Advisory | OKX | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.